Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 5, NWS Sioux Falls, SD

July 5, 2021Dakota County, Dixon County, Nebraska; 11 counties in Iowa; 16 counties in South Dakota

NWS Sioux Falls, SD issued this heat advisory at Jul 5, 2021, 3:24 AM CDT for Dakota County, Dixon County, Nebraska; 11 counties in Iowa; 16 counties in South Dakota. It took effect at Jul 5, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2021, 3:24 AM CDT (08:24 UTC)
In effect from
Jul 5, 2021, 12:00 PM CDT
Expired
Jul 5, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 29 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS73 KFSD 050824
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
324 AM CDT Mon Jul 5 2021

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ057>071-051630-
/O.NEW.KFSD.HT.Y.0005.210705T1700Z-210706T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
324 AM CDT Mon Jul 5 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Portions of south central and southeast South Dakota, 
  northeast Nebraska and northwest and west central Iowa. This 
  includes the Tribal Lands of the Yankton Sioux Tribal Nation.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
2 follow-up statements
641 
WWUS73 KFSD 051526
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1026 AM CDT Mon Jul 5 2021

SDZ050-060100-
/O.EXA.KFSD.HT.Y.0005.210705T1700Z-210706T0100Z/
Gregory-
1026 AM CDT Mon Jul 5 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Gregory County.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ057>071-060100-
/O.CON.KFSD.HT.Y.0005.210705T1700Z-210706T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
1026 AM CDT Mon Jul 5 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Portions of south central and southeast South Dakota, 
  northeast Nebraska and northwest and west central Iowa. This 
  includes the Tribal Lands of the Yankton Sioux Tribal Nation.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
445 
WWUS73 KFSD 060049
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
749 PM CDT Mon Jul 5 2021

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-
060200-
/O.EXP.KFSD.HT.Y.0005.000000T0000Z-210706T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
749 PM CDT Mon Jul 5 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Heat index values have dropped below criteria, thus the heat
advisory will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jul 4, 10:44 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 10:44 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1044 PM CDT Sun Jul 4 2021

.SHORT TERM...(This Evening through Monday)
Issued at 312 PM CDT Sun Jul 4 2021

Hot conditions continue to prevail across the region this
Independence Day, with current observations showing temperatures
hovering in the upper 80s along and east of I-29, with readings in
the mid to upper 90s west of the James River Valley. Dewpoints in
the upper 60s to low 70s have also provided little relief, with heat
indices also in the upper 90s to low 100s. With that being said, the
current heat advisory remains in good shape, and will continue until
8 PM this evening.

As alluded to in the previous discussion, a weak upper level wave
will slide across portions of SD and western MN this afternoon.
While guidance does show a bit of vorticity grazing the region this
evening, latest model runs continue to seem underwhelmed with the
chance for seeing any precipitation. Aside from this, model
soundings also show limited shear and instability, so in the event
that an isolated shower does occur, expect the severe potential to
remain low and its lifecycle to be short lived. Otherwise, expect
mostly clear skies to prevail overnight, allowing lows to fall into
the upper 60s to low 70s.

On Monday, look for the boundary to weaken as it continues to sag
southeast, becoming nearly stationary near Hwy 20. Along and south
of the boundary, expect moisture content to be a bit richer, sending
dewpoints into the upper 60s to low 70s. This will result in highs
in the mid to upper 90s over much of NW Iowa and extreme NE
Nebraska. While the latest forecast package does have 100+ deg heat
indices for a few hours across portions previously mentioned, have
decided to hold off on issuing any heat headlines for the time
being, until higher confidence in boundary location is achieved. In
regard to precipitation chances, a few models do show convection
developing across central South Dakota during the afternoon, then
reaching the MO River Valley by Monday evening. However, given the
decent cap in place over our area, coupled with limited lift, think
we should be able to stay largely dry throughout the day.

.LONG TERM...(Monday Night through Sunday)
Issued at 312 PM CDT Sun Jul 4 2021

By Monday night, a stronger upper level wave will traverse the
region, providing a better source of lift for shower and
thunderstorm development. At this time, any development looks to
remain isolated to scattered in nature, and with limited shear and
instability to work with, expect overall lifecycle to be limited in
duration. As a result, the odds of us seeing meaningful rainfall
looks to remain very slim, especially considering that the best
moisture axis resides along the ND/SD border. Thus, think totals
Monday night through Tuesday morning will remain on the lighter side
(less than 0.25"), though locally higher amounts may still be
possible in a few locations (i.e. in locations that experience brief
heavy downpours).

Could see a few lingering showers and thunderstorms Tuesday along
the sfc front, especially during the afternoon as the aforementioned
upper wave moves into Iowa. Still a bit of uncertainty exist
concerning the exact location of the front, however, much like
Monday night, overall trends continue favor light accumulations, so
am not expecting much in the way of meaningful rainfall for the time
being. On the plus side, look for afternoon highs to be a touch
cooler in the wake of the front, as values only climb into the upper
70s to low 80s on Wednesday.

Weak ridging looks to build over the region Thursday, allowing warm
temperatures to briefly return. Currently have highs in the low to
mid 90s west of the James River, with values in the mid to upper 80s
elsewhere. However, given that southerly flow will work to enhance
WAA over the region, could easily see afternoon highs surpassing
these values by a few degrees. Rain chances return to the forecast
Thursday night into Friday as a pronounced upper level low glides
across the Northern Great Plains. Like most events this summer,
current trends keep the best source of moisture just outside of our
area, so will continue to monitor trends in the coming days in the
event that this axis shifts. Otherwise, look for strong ridging to
build over the western CONUS and Atlantic for the remainder of the
extended period, allowing normal or slightly below average
temperatures to prevail with the aid of NW flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1034 PM CDT Sun Jul 4 2021

Winds have generally become light across the area, and will remain
so through the overnight and into Monday. However, some gusts are
still occurring across southwestern MN, northwestern IA, and into
southeastern SD (including at KFSD) ahead of an extremely slow
moving boundary. Expect gusts to continue through about 05/07z, if
not a bit longer, as this boundary slowly slides southeastward.
Winds behind the boundary are predominately more
north/northwesterly, with winds ahead of the boundary more
southerly.

Dry conditions anticipated through the first 18 hours of this TAF
package, with increasing clouds and shower/storm chances Monday
afternoon. Chances will continue to increase through the evening
and into the overnight, with the greatest precip chances by
daybreak Tuesday morning.

Outside of shower/thunderstorm activity, VFR conditions prevail
through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SSC
LONG TERM...SSC
AVIATION...SG
Hazardous weather outlook, Jul 4, 8:12 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
812 PM CDT Sun Jul 4 2021

IAZ001>003-012-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ038>040-050-052>071-060115-
Lyon-Osceola-Dickinson-Sioux-Lincoln-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
812 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday will again be very warm with high temperatures from 95 to
100 degrees. Locations along the Nebraska and South Dakota border
eastward into northwestern Iowa could see the heat index around
100.

Scattered thunderstorms are possible Monday night through Tuesday,
but severe weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ013-014-020>022-031-032-060115-
O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
812 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The hot weather will continue into Monday with temperatures in the
mid to upper 90s and the heat index around 100.

Scattered thunderstorms are possible Monday night through Tuesday,
but severe weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:37 PM CDTSevere Thunderstorm WarningFSDLyon38 min
Jul 5, 3:17 PM CDTSevere Thunderstorm WarningFSDBrule30 min
Jul 5, 5:00 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner29 min
Jul 5, 6:15 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha45 min

Nearby

Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Nebraska, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.